What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 22, 1:26 PM EST, 5 hours 34 minutes earlier.
Area forecast discussion, Jun 22, 1:26 PM EST, 5 hours 34 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
226 PM EDT Thu Jun 22 2023
.SYNOPSIS...
The moist pattern, accompanied by above normal rainfall
chances and below normal high temperatures, will continue
today as a slow moving upper-level low remains just to our
northwest. The upper low will shift north and weaken on Friday,
with drier air working into northern and western areas while
moisture hangs on across the south and east. A significant
change in the weather pattern is expected over the weekend as
drier air continues to filter into the region, with lower rain
chances, more sunshine, and temperatures returning to normal
values. An upper trough and attendant cold front will swing
through Monday and provide another chance for showers and
thunderstorms. Drier air is expected to return behind the front
for the mid-week period.
&&
.NEAR TERM /THROUGH TONIGHT/...
The upper low currently centered over Tennessee will drift
northeast into Ohio by daybreak Friday. This feature has helped
to maintain a moist environment across the forecast area. PWATs are
in excess of 1.5 inches regionwide. Latest SPC Mesoanalysis also
shows CAPE values in excess of 1000 J/Kg across much of the
Midlands with the highest values (1500+ J/kg) over the CSRA.
Showers so far this afternoon have been generally light with no
lightning strikes being reported in the local area. This is
expected to change during the next few hours. Latest satellite
imagery shows some breaks in the low clouds, especially in the
Northern Midlands and CSRA. These breaks will help to create
instability as scattered to numerous showers over Georgia head
northeast. Any thunderstorms that develop today will have the
potential to produce heavy rainfall and localized flooding due
to the ample atmospheric moisture and saturated soils. Please
refer to the Hydrology section of the AFD for more details on
the ongoing flooding issues.
As for the severe threat, SPC has maintained a Marginal (1/5)
risk for severe weather over much of the forecast area. The
greatest threat remains south and east of I-20. Any
thunderstorms that develop have the potential to produce gusty
winds. There are also non-zero threats for an isolated tornado
or small hail. Temperatures have remained largely on track today
with forecast highs in the mid to upper 70s. The loss of
daytime heating should result in a gradual decrease in shower
and thunderstorm coverage this evening. Skies remain cloudy with
areas of patchy fog possible towards daybreak, especially in
normally fog prone locations. Temperatures only gradually fall
tonight with lows in the mid to upper 60s.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY/...
A closed upper level low pressure system which lingered over the
Southeast U.S. this week finally begins lifting northward and away
from the region on Friday. A cold front moves off the coast Friday
morning, however there will be sufficient moisture behind the
front for scattered mainly diurnal showers and thunderstorms.
Precipitable water levels decrease, therefore the flash flood
threat is much lower than in recent days.
The upper low continues to fill and lift out as an open wave over
the Mid Atlantic States on Saturday. There may be an isolated shower
or thunderstorm, otherwise a much drier airmass sets up over The
Midlands and CSRA.
A light northwest flow aloft sets up for Sunday with an upper level
ridge over Texas expanding eastward. It should be dry with near
normal temperatures with highs in the lower 90s and lows in the
upper 60s.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Yet another June upper level low pressure system moves into the
Great Lakes region on Monday and pushes a cold front into The
Midlands and CSRA. Expect showers and thunderstorms with this
frontal passage in the afternoon and evening hours.
Medium range models depict a higher probability that this upper
level low should be more progressive than the recent forecast
pattern. This would put the Southeast U.S. in northwest flow aloft
on the front edge of a expansive upper ridge over the lower
Mississippi River Valley during the middle of next week. This type
of pattern results in lower than normal chances of convection.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
BKN decks of low clouds continue this afternoon with most
terminals reporting MVFR conditions at this time. Scattered
showers are moving through the region this afternoon and are
expected to become more numerous during the next few hours with
a chance of thunderstorms as well. Further reductions are
possible as showers and thunderstorms move over the terminals.
Any thunderstorms that develop could produce gusty winds and
heavy rainfall in addition to visibility restrictions. Ceilings
are expected to lower once again tonight with high confidence
in IFR ceilings developing which may briefly fall into the LIFR
category around daybreak. Visibility reductions are also
possible due to low ceilings and/or patchy fog. Ceilings should
gradually lift to VFR Friday morning becoming scattered cumulus
near the end of the TAF period.
EXTENDED AVIATION OUTLOOK... Restrictions are possible Friday
afternoon and evening from isolated to scattered thunderstorms.
No significant restrictions are currently expected this
weekend. A cold front could bring additional restrictions from
showers and thunderstorms Monday afternoon and evening.
&&
.HYDROLOGY...
There are several river forecast points in flood this afternoon
due to the widespread heavy rainfall and reservoir operations
over the past few days. Rainfall totals across the Midlands and
Central Savannah River Area from Sunday afternoon through
Thursday morning ranged from 2 to 4 inches with some areas
receiving between 5 and 7 inches. There were even some higher
amounts in the headwaters of the rivers across the Upstate and
NC mountains. Minor flooding continues on the Saluda River below
Lake Greenwood. However, the river has crested at Chappells and
will slowly fall over the next 24 hours. Minor flooding
continues along the N. Fork of the Edisto River at Orangeburg.
The river continues to rise and will remain above flood through
the weekend. Minor flooding continues along the Congaree River
below Columbia and this flooding will take several days to
recede downstream to the confluence of the Wateree River. Other
streams and rivers across the region are running higher than
normal to near bankfull in many locations. Please refer to
water.weather.gov/ahps for the latest river stage observations
and forecasts.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Flood Watch until midnight EDT tonight for GAZ040-063>065-077.
SC...Flood Watch until midnight EDT tonight for SCZ016-018-020>022-
025>031-035-037-038-041-115-116-135>137.
&&Hazardous weather outlook, Jun 22, 3:38 AM EST, 15 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
438 AM EDT Thu Jun 22 2023
GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-230845-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
438 AM EDT Thu Jun 22 2023
...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
In the hours before
Special weather statement, Jun 22, 5:00 PM EST, 2 hours before
Special Weather Statement
National Weather Service Columbia SC
600 PM EDT Thu Jun 22 2023
SCZ030-035-222230-
Barnwell SC-Aiken SC-
600 PM EDT Thu Jun 22 2023
...A strong thunderstorm will impact portions of central Barnwell and
south central Aiken Counties through 630 PM EDT...
At 559 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Savannah River Site, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Williston, Blackville, Barnwell State Park, Snelling, Elko and Aiken
Gopher Tortoise Heritage Preserve.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3325 8164 3353 8142 3337 8121 3337 8122
3317 8156
TIME...MOT...LOC 2159Z 220DEG 24KT 3327 8154
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CJRSpecial weather statement, Jun 22, 5:23 PM EST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Columbia SC
623 PM EDT Thu Jun 22 2023
SCZ026>028-222315-
Lexington SC-Richland SC-Saluda SC-
623 PM EDT Thu Jun 22 2023
...A strong thunderstorm will impact portions of central Lexington,
southeastern Saluda and northwestern Richland Counties through 715 PM
EDT...
At 622 PM EDT, Doppler radar was tracking a strong thunderstorm near
Batesburg-Leesville, moving northeast at 25 mph.
...Boaters on Lake Murray Should Seek Safe Harbor...
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lexington, West Columbia, Cayce, Irmo, Batesburg-Leesville, St.
Andrews, Highway 6 at Lake Murray Dam, Red Bank, Oak Grove, South
Congaree, Pine Ridge, Harbison State Forest, Columbia Metro Airport,
Ballentine, Gilbert, Summit, Cedar Grove Fire Station, South Shore
Marina, Oswald Park and Bundrick Island.
This includes the following highways...
Interstate 126 between mile markers 0 and 1.
Interstate 20 in South Carolina between mile markers 44 and 64.
Interstate 26 between mile markers 94 and 116.
Interstate 77 between mile markers 0 and 1.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near Lake Murray, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3402 8164 3408 8148 3408 8147 3409 8146
3408 8145 3408 8143 3407 8139 3411 8141
3419 8120 3418 8118 3420 8116 3392 8105
3384 8153 3388 8158
TIME...MOT...LOC 2222Z 245DEG 20KT 3397 8151
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
HCSpecial weather statement, Jun 22, 5:26 PM EST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Columbia SC
626 PM EDT Thu Jun 22 2023
SCZ035-041-222300-
Barnwell SC-Bamberg SC-
626 PM EDT Thu Jun 22 2023
...A strong thunderstorm will impact portions of southeastern
Barnwell and northwestern Bamberg Counties through 700 PM EDT...
At 626 PM EDT, Doppler radar was tracking a strong thunderstorm over
Barnwell, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Barnwell, Denmark, Blackville, Barnwell State Park, Hilda, Snelling,
Olar, Govan and Barnwell County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3318 8149 3332 8151 3341 8119 3341 8117
3315 8111
TIME...MOT...LOC 2226Z 259DEG 15KT 3325 8141
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CJRSpecial weather statement, Jun 22, 6:10 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Columbia SC
710 PM EDT Thu Jun 22 2023
GAZ077-222345-
Burke GA-
710 PM EDT Thu Jun 22 2023
...A strong thunderstorm will impact portions of southwestern Burke
County through 745 PM EDT...
At 710 PM EDT, Doppler radar was tracking a strong thunderstorm near
Midville, or 11 miles southeast of Louisville, moving northeast at 20
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Midville, Gough, Burke County Airport, Vidette, Di-
Lane Wildlife Management Area, Magruder and Rosier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3282 8226 3283 8231 3284 8231 3293 8227
3303 8228 3316 8221 3301 8194 3292 8201
3292 8208 3288 8213 3281 8215 3280 8221
TIME...MOT...LOC 2310Z 212DEG 19KT 3288 8225
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CJRSpecial weather statement, Jun 22, 6:43 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Columbia SC
743 PM EDT Thu Jun 22 2023
GAZ077-230015-
Burke GA-
743 PM EDT Thu Jun 22 2023
...A strong thunderstorm will impact portions of northwestern Burke
County through 815 PM EDT...
At 742 PM EDT, Doppler radar was tracking a strong thunderstorm near
Waynesboro, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Waynesboro, Hephzibah and Burke County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3303 8221 3329 8219 3330 8217 3328 8214
3326 8213 3323 8210 3324 8206 3323 8203
3324 8201 3323 8199 3324 8196 3321 8187
3298 8205
TIME...MOT...LOC 2342Z 203DEG 18KT 3307 8212
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
CJR